Hail, Hitchcock
- When
- July 17, 3:21 PM CST
- Where
- Hitchcock County, 3 mi W of Trenton
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.180, -101.077
Largest hail was penny sized but mostly pea size hail fell.
Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms developed during the mid-afternoon hours and continued through early evening. Hail and minor flooding occurred in eastern Colorado and southwest Nebraska. In northwest Kansas, damaging straight-line thunderstorm winds broke utility poles, downed trees, and destroyed a garage and carport near Sharon Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 2:16 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT THU JUL 17 2008 .DISCUSSION... WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6 KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS. THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE. DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S. BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS. && .AVIATION... 1203 PM MDT THU JUL 17 2008 FOR THE 18Z TAFS... A COLD FRONT WILL MAKE ITS WAY ACROSS THE TRI STATE REGION LATE THIS AFTERNOON AND EVENING. ALONG WITH THE FRONT WE WILL SEE THE POSSIBILITY OF HEAVY RAIN AT BOTH TERMINALS. MVFR CONDITIONS MAY EXIST IF SOME OF THE STRONGER STORMS MAKE IT TO THE TERMINALS. OTHERWISE...THE WINDS WILL BE VARIABLE THROUGH THE NIGHT AND EVENTUALLY TURN NORTHEASTERLY BY DAYBREAK. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT THU JUL 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. KJ
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
2 hail. Local standard time, as filed.
Largest hail was penny sized but mostly pea size hail fell.
Cooperative observer reported quarter size hail at Trenton Dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106115, 106117.